‘Adrenal Fatigue’ Not Always Used Accurately

Dear Dr. Roach: I had apoplexy, a ruptured pituitary tumor, developed panhypopituitarism, then adrenal insufficiency. I am doing fairly well with cortisol replacement, thyroid supplement and oral diabetic medicine.

My problem is exhaustion that comes on very easily. I have other ailments to blame, too — chronic pain from fibromyalgia and tendinitis. I am 67. I am still able to work. Is adrenal fatigue a real issue, and if so, what can be done about it? — S.M.

Answer: The term “adrenal fatigue” is increasingly used, and not always correctly — or, at least, it is used in cases where it’s not clear if that is actually the case. But let me start by discussing what has happened to you. Pituitary apoplexy is bleeding into the pituitary gland, usually into a pituitary tumor, as in your case. This may cause severe headaches and vision changes, and often it prevents the pituitary from making the many important hormones that control the endocrine glands and regulate the body.

For example, without TSH from the pituitary gland, the thyroid won’t release thyroid hormone, and importantly, the adrenal gland can’t make cortisol without the influence of ACTH from the pituitary.

Rather than trying to replace TSH, ACTH and the other pituitary hormones, it is easier to directly replace the hormones made by the adrenal, thyroid and gonads. That’s why you are taking cortisol and thyroid hormone, and why younger women take estrogen and men testosterone. Although there is nothing wrong with your thyroid and adrenal glands, they simply won’t work unless stimulated.

Inadequate adrenal function from any cause leads to profound fatigue, and in the presence of severe stress, such as surgery or major infection, the body’s need for cortisol increases dramatically. Unless enough adrenal hormone is given in response, the result can be an immediate life-threatening condition called an Addisonian crisis.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.

From http://www.vnews.com/To-Your-Good-Health–Adrenal-Fatigue–not-Always-Used-Accurately-1802516

Exophthalmos and Cushing’s Syndrome

A woman experienced red, irritated and bulging eyes. She saw an ophthalmologist who strongly suspected Graves’ ophthalmopathy. However, the patient did not have and never had hyperthyroidism.

Indeed, she had primary hypothyroidism optimally treated with levothyroxine. Her thyroid stimulating hormone level was 1.197 uIU/mL.

An MRI of the orbits showed normal extraocular muscles without thickening, but there was mild proptosis and somewhat increased intraorbital fat content. Both thyroid-stimulating immunoglobulins as well as thyrotropin receptor antibodies were negative.

The patient presented to her primary care physician a few months later. She had experienced a 40-lb weight gain over only a few months and also had difficult-to-control blood pressure.

After failing to respond to several antihypertensive medications, her primary care physician astutely decided to evaluate for secondary causes of hypertension. A renal ultrasound was ordered to evaluate for renal artery stenosis, and the imaging identified an incidental right-sided adrenal mass. A CT confirmed a 3.4-cm right-sided adrenal mass. Her morning cortisol was slightly high at 24.7 ug/dL (4.3 – 22.4) and her adrenocorticotropic hormone was slightly low at 5 pg/mL (10-60).

At this point I saw the patient in consultation. She definitely had many of the expected clinical exam findings of Cushing’s syndrome, including increased fat deposition to her abdomen, neck, and supraclavicular areas, as well as striae. Her 24-hour urine cortisol was markedly elevated at 358 mcg/24hrs (< 45) confirming our suspicions.

She asked me, “Do you think that my eye problem could be related to this?”

“I’ve not heard of it before,” I replied, “but that doesn’t mean there can’t be a connection. Wouldn’t it be wonderful if your eyes got better after surgery?”

The patient underwent surgery to remove what fortunately turned out to be a benign adrenal adenoma.

When we saw her in follow-up 2 weeks later, her blood pressures were normal off medication and her eye symptoms had improved. I had a medical student rotating with me, so I suggested that we do a PubMed literature search.

The first article to come up was a case report titled “Exophthalmos: A Forgotten Clinical Sign of Cushing’s Syndrome.” Indeed, not only did Harvey Cushing describe this clinical finding in his original case series in 1932, but others have reported that up to 45% of patients with active Cushing’s syndrome have exophthalmos.

The cause is uncertain but is theorized to be due to increased intraorbital fat deposition. Unlike exophthalmos due to thyroid disease, the orbital muscles are relatively normal — just as they were with our patient.

Some of you may have seen exophthalmos in your Cushing’s patients; however, this was the first time I had seen it. Just because one has not heard of something, does not mean it could never happen; no one knows everything. “When in doubt, look it up” is a good habit for both attending physicians and their students.

For more information:

Giugni AS, et al. Case Rep Endocrinol. 2013; 2013: 205208.

From http://www.healio.com/endocrinology/adrenal/news/blogs/%7B779bf3e5-e1da-459e-af27-955c9b4274a5%7D/thomas-b-repas-do-facp-face-cde/exophthalmos-and-cushings-syndrome

Hyperthyroidism due to thyroid stimulating hormone secretion after surgery for Cushing’s syndrome: A novel cause of the syndrome of inappropriate secretion of thyroid stimulating hormone

Overview of the thyroid system (See Wikipedia:...

Overview of the thyroid system (See Wikipedia:Thyroid). To discuss image, please see Talk:Human body diagrams (Photo credit: Wikipedia)

  1. Daisuke Tamada, MD1,
  2. Toshiharu Onodera, MD1,
  3. Tetsuhiro Kitamura, MD, PhD1,
  4. Yuichi Yamamoto, MD1,
  5. Yoshitaka Hayashi, MD, PhD2,
  6. Yoshiharu Murata, MD, PhD2,
  7. Michio Otsuki, MD, PhD1 and
  8. Iichiro Shimomura, MD, PhD1

Author Affiliations


  1. 1Department of Metabolic Medicine, Osaka University Graduate School of Medicine, Osaka, Japan

  2. 2Department of Genetics, Research Institute of Environmental Medicine, Nagoya University, Nagoya, Japan
  1. Address all correspondence and requests for reprints to: Michio Otsuki, MD, PhD, Department of Metabolic Medicine, Osaka University Graduate School of Medicine, 2–2 Yamada-oka, Suita, Osaka 565-0871, Japan, Telephone: +81-6-6879-3732. Fax: +81-6-6879-3739, E-mail: otsuki@endmet.med.osaka-u.ac.jp.

Abstract

Context: Hyperthyroidism with the syndrome of inappropriate secretion of thyroid stimulating hormone (TSH) (SITSH) occurred by a decrease in hydrocortisone dose after surgery for Cushing’s syndrome. This is a novel cause of SITSH.

Objective: The aim of this study was to describe and discuss the two cases of SITSH patients who were found after surgery for Cushing’s syndrome. We also checked whether SITSH occurred in the consecutive 7 patients with Cushing’s syndrome after surgery.

Patients and Methods: A 45-year-old Japanese woman with adrenocorticotropin (ACTH)-independent Cushing’s syndrome and a 37-year-old Japanese man with ACTH-dependent Cushing’s syndrome presented SITSH caused by insufficient replacement of hydrocortisone for postoperative adrenal insufficiency. When the dose of hydrocortisone was reduced to less than 20 mg/day within 18 days after operation, SITSH occurred in both cases. We examined whether the change of the hydrocortisone dose induced the secretion of TSH. Free T3 and TSH were normalized by the hydrocortisone dose increase of 30 mg/day and these were elevated by the dose decrease of 10 mg/day. We also checked TSH and thyroid hormone the consecutive 7 patients with Cushing’s syndrome after surgery. Six (66.6 %) of nine patients showed SITSH.

Conclusions: This is the first report that insufficient replacement of hydrocortisone after the surgery of Cushing’s syndrome caused SITSH. Hyperthyroidism by SITSH as well as adrenal insufficiency can contribute to withdrawal symptoms of hydrocortisone replacement. So we need to consider the possibility of SITSH for the pathological evaluation of withdrawal syndrome of hydrocortisone replacement.

  • Received May 4, 2013.
  • Accepted May 8, 2013.
%d bloggers like this: